MAUDE Adverse Event Report: COOK INC COPE NITINOL MANDRIL WIRE GUIDE; DQX WIRE, GUIDE, CATHETER

COOK INC COPE NITINOL MANDRIL WIRE GUIDE; DQX WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/07/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The customer reported that the cope nitinol mandril wire guide unraveled after advancing through the needle.The product problem reportedly occurred when the operator was attempting to remove the wire.No resistance or kinking of the wire were encountered, but ultimately part of the wire broke off in the patient's left subclavian and was not retrieved.The circumstances surrounding the usage and handling of the device leading up to the device malfunction were not reported.The device is reportedly unavailable for return.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: a review of the complaint history, device history record, documentation, instructions for use (ifu), manufacturing instructions, quality control, trends and photographic inspection of the device was conducted during the investigation.Additionally, visual inspection/dimensional verification of a representative device (different lot) was conducted during the investigation.The failed device was not returned for investigation.All devices from the same lot have been shipped to customers.Therefore one new, unused cope nitinol mandril wire guide (pmg-18sp-60-cope-nt) representative was obtained for investigation.The representative sample had lot number of 8390963.Visual examination of the device showed no non conformances.All measurements of the device were within specifications.Attached photos of the failed device obtained from the customer show a green hub needle with a wire guide located in the lumen of the needle.Exiting the distal portion of the needle is elongated coil of the wire guide.Exiting the proximal portion of the needle appears to be compressed coil of the wire guide.This is indicative that the wire guide caught on the bevel of the needle.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the relevant manufacturing records, lot 8014155, did not reveal any discrepancies which could have contributed to this complaint issue.A complaint search was completed for lot 8014155 and determined this to be the only complaint generated for this lot number.An instructions for use (ifu) is attached to the wire guide holder for the pmg-18sp-60-cope wire.States: "withdrawal or manipulation of distal spring coil portion of wire guide through needle tip may result in breakage and/or damage." based on the information provided and the results of our investigation, it is likely that the wire guide tip caught on the introducing needle and force beyond design requirements were used to remove the wire guide.The root cause has been determined to be product use or handling related.We will continue to monitor for similar complaints, and have notified the appropriate personnel of this event.Per the quality engineering risk assessment no further action is required.
 
Additional Manufacturer Narrative
Report date of follow-up 1: 01may2018 report date of follow-up 1: 01may2018.

Brand Name
COPE NITINOL MANDRIL WIRE GUIDE
Common Device Name
DQX WIRE, GUIDE, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7084272
Report Number1820334-2017-04151
Device Sequence Number901325
Product Code DXQ
UDI-Device Identifier00827002084278
UDI-Public(01)00827002084278(17)220721(10)8014155
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPMG-18SP-60-COPE-NT
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/14/2017
Supplement Date Received by Manufacturer05/01/2018
05/01/2018
Initial Report FDA Received Date12/05/2017
Supplement Report FDA Received Date05/01/2018
05/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;